Question asked by: 
Anonymous
Date asked: 
Jan 2018

I read recently that research has shown the use of HRT can increase the risk of ovarian cancer. Does this issue refer also to the use of vagifem, the HRT tablet which I take vaginally for a bladder problem? I am 66 years old and was a member of the UKTOCCS research.

I read recently that research has shown the use of HRT can increase the risk of ovarian cancer.
To date, studies looking at vagifem have not indicated any increased risk of cancer or significant safety concerns for the general population.
Response by Dr Vicki Barber, GP

This current large study was only looking at oral HRT therapy which is given at a much higher dose than the vaginally applied vagifem tablet which is designed to primarily only have localised effects in contrast to the systemic (whole body) effects of oral HRT. Even for oral HRT, the increased number of cases of ovarian cancer was minimal and for those taking it for less than five years the increased risk disappeared one year after stopping oral HRT. 

To date, studies looking at vagifem have not indicated any increased risk of cancer or significant safety concerns for the general population, larger studies would be needed to fully validate these findings. 

There are some small and contradictory studies which have linked locally applied hormone therapy to increases in the reoccurrence of breast cancer but until larger studies report otherwise, it is regarded as an option for women who have had breast cancer.